Hail, Jennings
- When
- July 13, 11:33 PM EST to 11:35 PM EST
- Where
- Jennings County, 7 mi NW of North Vernon
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.067, -85.733
Scattered severe thunderstorms moved across mainly southern portions of central Indiana during the night of 13-14 July 2004, producing large hail in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Scattered severe thunderstorms moved across mainly southern portions of central Indiana during the night of 13-14 July 2004, producing large hail in several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM EST, 10 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 125 PM EST TUE JUL 13 2004 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN AND SEVERE WEATHER TONIGHT. MODELS IN DECENT AGREEMENT AGAIN WITH BIG PICTURE. WILL USE A BLEND. LARGE SUPERCELL ACROSS NRN IL AT 18Z LOOKS TO MOVE SSE AND MAY ONLY IMPACT SMALL PORTION OF FORECAST AREA /FA/. WILL WATCH THIS SITUATION FOR ITS IMPACT ON POPS TONIGHT. OTHERWISE EXPECT SCT TSRA TO DEVELOP AHEAD OF STRONG COLD FRONT. HIGH INSTABILITY COMBINED WITH APPROACHING UPPER JET AND TROF WILL PROVIDE FAVORABLE CONDITIONS FOR THE TSRA. HOWEVER DEEP MOISTURE NOT PRESENT. FOR NOW BELIEVE A BROKEN LINE OF TSRA WL DEVELOP ALONG FRONT AS IT MOVES ACROSS FA. THUS PLAN ON GOING 50 POPS...MAINLY BEFORE 06Z AS FRONT MOVES QUICKLY NW/SE ACROSS FA. WILL WATCH RADAR UP TO TIME TO PUBLISH GRIDS FOR LATEST TRENDS BEFORE DECIDING FINAL POPS TONIGHT. DUE TO DECENT WIND FIELDS...STRONG MID LEVEL LAPSE RATES AND AFORMENTIONED FORCING...SEVERE STORMS ARE A GOOD BET. WILL PUT SEVERE MENTION THIS EVENING. DRIER AIR WILL NOT WORK INTO FA UNTIL LATE SO GUIDANCE TEMPS IN UPPER 60S LOOK OK. COLD FRONT WILL HAVE EXITED FA BY 12Z AND BULK OF WRAP AROUND MOISTURE WILL REMAIN NE OF FA. THUS WILL KEEP DRY FORECAST. SUNSHINE EXPECTED WITH SOME CU FORMING IN AFTN. HI TEMPS WILL BE AROUND 80 TO THE LOWER 80S. WENT CLOSE TO GUIDANCE NUMBERS. SOME CONCERN FOR WEEKEND DRY FORECAST AS LATEST GFS NOW SHOWING PRECIP FRI AND SAT IN NW FLOW. GFS HAS BEEN CONSISTENT NOW WITH PRECIP ON SAT AND NOT SUN...SO MOVED PRECIP BACK TO SAT. ALSO ADDED SLIGHT CHC FRI NIGHT TO FIT IN BETTER WITH SURR OFFICES. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 938 PM EST TUE JUL 13 2004 INZ021-028>031-035>049-051>057-060>065-067>072-141100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 938 PM EST TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA FROM THE NORTHWEST. THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 65. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ESPECIALLY EAST OF INTERSTATE 65. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 644 PM EST TUE JUL 13 2004 INZ055>057-060>065-067>072-140045- RUSH-SHELBY-JOHNSON-DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN- JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 644 PM EST TUE JUL 13 2004 ...TORNADO WATCH #623 HAS BEEN CANCELLED... THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 SE BEDFORD 38.81N 86.43W
07/13/2004 LAWRENCE IN AMATEUR RADIO
SEVERAL LARGE LIMBS DOWNED.
&&
WFOINDPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 4 N PERRYSVILLE 40.11N 87.44W
07/13/2004 60 MPH VERMILLION IN AMATEUR RADIO
SPOTTER REPORTED 60 MPH WINDS AND ONE HALF INCH HAIL AT
THE STATE ROAD 63 AND INTERSTATE 74 INTERCHANGE.
0420 PM TSTM WND DMG MONTEZUMA 39.79N 87.37W
07/13/2004 PARKE IN AMATEUR RADIO
SEVERAL TREES DOWNED.
0422 PM TSTM WND GST 5 NW MARSHALL 39.90N 87.25W
07/13/2004 60 MPH PARKE IN AMATEUR RADIO
SPOTTER REPORTED 60 MPH WINDS JUST EAST OF TANGIER.
0430 PM TSTM WND DMG MARSHALL 39.85N 87.19W
07/13/2004 PARKE IN LAW ENFORCEMENT
NUMEROUS TREES DOWNED.
0430 PM TSTM WND DMG KINGMAN 39.97N 87.28W
07/13/2004 FOUNTAIN IN COUNTY OFFICIAL
TREES AND POWER LINES DOWNED.
0435 PM NON-TSTM WND DMG WEST TERRE HAUTE 39.46N 87.45W
07/13/2004 VIGO IN AMATEUR RADIO
NUMEROUS TREES DOWNED ACROSS TERRE HAUTE AREA.
0445 PM TSTM WND DMG WEST TERRE HAUTE 39.46N 87.45W
07/13/2004 VIGO IN AMATEUR RADIO
TREE DOWN 12 INCH DIAMETER. BLOCKING OLD PARIS ROAD.
0447 PM TSTM WND GST BRAZIL 39.52N 87.12W
07/13/2004 62 MPH CLAY IN MESONET
0455 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
07/13/2004 PUTNAM IN COUNTY OFFICIAL
TREE DOWNED ON HOUSE.
0455 PM TSTM WND DMG TERRE HAUTE 39.47N 87.38W
07/13/2004 VIGO IN AMATEUR RADIO
TREE TOPS BROKEN OFF.
0455 PM TSTM WND GST ROACHDALE 39.85N 86.80W
07/13/2004 72 MPH PUTNAM IN MESONET
REPORTED BY WISH-TV.
0511 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
07/13/2004 PUTNAM IN TRAINED SPOTTER
TREES AND POWER LINES DOWN.
0523 PM TSTM WND DMG GOSPORT 39.35N 86.67W
07/13/2004 OWEN IN AMATEUR RADIO
TREE TOP 12 INCH DIAMETER BROKEN OFF
0525 PM TSTM WND GST 10 W MARTINSVILLE 39.42N 86.61W
07/13/2004 60 MPH MORGAN IN AMATEUR RADIO
GUST REPORTED IN LEWISVILLE.
0525 PM TSTM WND DMG STILESVILLE 39.64N 86.63W
07/13/2004 HENDRICKS IN AMATEUR RADIO
TREE DOWN 8 INCH DIAMETER.
0530 PM TSTM WND DMG PARAGON 39.39N 86.56W
07/13/2004 MORGAN IN PUBLIC
TREES AND POWER LINES DONW.
0555 PM TSTM WND DMG MARTINSVILLE 39.42N 86.42W
07/13/2004 MORGAN IN AMATEUR RADIO
30 INCH DIAMETER TREE DOWN LINCOLN STREET HILL.
0600 PM TSTM WND DMG JASONVILLE 39.16N 87.20W
07/13/2004 GREENE IN AMATEUR RADIO
TREES DOWNED.
0618 PM TSTM WND GST 10 S VINCENNES 38.53N 87.51W
07/13/2004 65 MPH KNOX IN TRAINED SPOTTER
NUMEROUS TREES DOWNED.
0618 PM TSTM WND DMG VINCENNES 38.68N 87.51W
07/13/2004 KNOX IN AMATEUR RADIO
TREES DOWNED.
0623 PM TSTM WND DMG WASHINGTON 38.66N 87.17W
07/13/2004 DAVIESS IN EMERGENCY MNGR
TREES DOWNED IN TOWN AND AROUND THE COUNTY.
0630 PM TSTM WND DMG 5 SE BEDFORD 38.81N 86.43W
07/13/2004 LAWRENCE IN AMATEUR RADIO
SEVERAL LARGE LIMBS DOWNED.
0635 PM TSTM WND DMG MONROE CITY 38.61N 87.35W
07/13/2004 KNOX IN AMATEUR RADIO
TREE DOWN ACROSS STATE ROAD 61.
0640 PM TSTM WND DMG 9 W SEYMOUR 38.96N 86.05W
07/13/2004 JACKSON IN EMERGENCY MNGR
SEVERAL TREES DOWNED.
&&
WFOINDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG CHESTERFIELD 40.11N 85.59W
07/13/2004 MADISON IN EMERGENCY MNGR
SEVERAL TREES DAMAGED. MINOR DAMAGE TO ONE HOUSE. SEVERAL
TRAILER SKIRTS BENT.
&&
WFOINDPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND DMG CHESTERFIELD 40.11N 85.59W
07/13/2004 MADISON IN EMERGENCY MNGR
SEVERAL TREES DAMAGED. MINOR DAMAGE TO ONE HOUSE. SEVERAL
TRAILER SKIRTS BENT.
&&
WFOINDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG MARTINSVILLE 39.42N 86.42W
07/13/2004 MORGAN IN AMATEUR RADIO
30 INCH DIAMETER TREE DOWN LINCOLN STREET HILL.
&&
55The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the first event began at 04:33 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412647, 5412643, 5412642, 5412646, 5412645, 5412644.